Nebraska, 2002

Damaging Wind in Nebraska, August 26, 2002

August 26, 2002 · NWS CYS · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 26, 1:58 PM MST, 5 hours 6 minutes earlier.

Area forecast discussion, Aug 26, 1:58 PM MST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
258 PM MDT MON AUG 26 2002

CONVECTION JUST EAST OF OUR COUNTIES IN THE NEB PANHANDLE ATTM.
STORMS FIRED ALONG OUTFLOW FROM MCS IN W CENTRAL NEB THIS MORNING.
LAPS ANALYSIS SHOWING BEST INSTABILITY...CAPE AND THETA E AXIS IN
WRN NEB. SOME INSTABILITY IN FAR WRN WY. 18Z RUN OF THE META SEEMS
TO HAVE A BETTER HANDLE ON THE PRECIPITATION THIS EVENING WITH QPF
EXTENDING INTO CHEYENNE AND KIMBALL COUNTIES BY 03Z. LITTLE QPF
ELSEWHERE UNTIL WEAK RIDGE AXIS SHIFTS EAST OVERNIGHT AND VORT MAX
MOVES NE ACRS WY. UPSLOPE FLOW DEEPENS BEHIND THIS FEATURE AND MODELS
SHOWING SOME QPF OVR E CENTRAL WYOMING BY 12Z. AS LOW LVL MSTR
INCREASES OVR THE PLAINS TONIGHT...EXPECT LOW CLOUDS TO DVLP AND
POSSIBLY SOME PATCHY FOG IN THE RIVER VALLEYS.

UPR LOW OVR SRN ID ON TUESDAY EJECTING SVRL TROFS ACRS WY IN SW
FLOW ALF. TUESDAY COULD BE CLOUDY AND COOL MOST OF THE DAY...ESP ON
THE PLAINS. SOME SHOWERS AND TSTMS ALSO POSSIBLE. HAVE GONE BELOW
GUID HIGHS TUESDAY...MAINLY EAST OF THE MTNS. LATEST DAY 2 OUTLOOK
SHOWS JUST SMALL AREA OF SLIGHT RISK INTO LARAMIE AND KIMBALL
COUNTIES ATTM. THIS PLACEMENT IS BASED ON AXIS OF MODERATE
INSTABILITY SHOWN BY MODELS IN THIS AREA. HOWEVER...WILL BE DIFFICULT
TO BREAK OUT OF THE LOW CLOUDS WITH FAIRLY DEEP UPSLOPE FLOW OVER
AREA.

THE COOLER...BUT UNSETTLED WEATHER CONTINUES WEDNESDAY WITH AREAS
OF LOW CLOUDS CONTG EAST OF THE MTNS. SCT POPS AGAIN EXPECTED WITH
UPR TROFS MOVG THRU THE FLOW ALF. MAY BREAK OUT OF THE CLOUDS
WEDNESDAY AFT. HAVE GONE A FEW DEGREES WARMER ON WED. ON THURSDAY...
THE UPR LOW OPENS UP AND MOVES NNE...BUT ONE LAST UPR TROF MOVG
THRU SE WY WITH SLGT CHC OF AFT CONVECTION. A FEW DEGREES WARMER
STILL ON THURSDAY...AS LOW LVL MSTR SHIFTS EWD AND OUT OF THE WY
ZONES.

.EXTENDED...
UPPER TROF LIFTG NEWD OVER NRN RCKYS EARLY FRI WITH SRN END BRUSHING
BY AREA.  DRIER SW FLOW ALOFT CONTS INTO SAT.  BY SUN INTO MON...
NEXT UPR SYSTEM DROPS MORE SWD INTO CA WITH UPR RDG BLDG NWD INTO
AREA...WITH MRF SUGGESTING SOME MSTR COMING NEWD FROM SW U.S. FOR
SLGT CHC OF LATE DAY TSTMS.  TEMPS TO REMAIN NEAR TO A BIT ABOVE
SEASONAL.

.CYS...
WY...NONE.
NE...NONE.

STARK

In the hours before

Local storm report, Aug 26, 2:09 PM MST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
309 PM MDT MON AUG 26 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0417 PM    25 W YODER                WY   F0 TORNADO
08/24/02   GOSHEN                         OCCURRED BETWEEN 417 PM
                                          AND 425 PM

GRIFFITH
Special weather statement, Aug 26, 4:22 PM MST, 2 hours 42 minutes before
NEZ001>003-019>021-054-055-270100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
522 PM MDT MON AUG 26 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR THE WESTERN NEBRASKA
PANHANDLE UNTIL 10 PM...

SEVERE THUNDERSTORM WATCH NUMBER 641 HAS BEEN ISSUED FOR THE WESTERN
NEBRASKA PANHANDLE UNTIL 10 PM TONIGHT.  THIS WATCH REPLACES PREVIOUS
SEVERE THUNDERSTORM WATCH NUMBER 637.  THE NEW WATCH INCLUDES ALL OF
THE CHEYENNE COUNTY WARNING AREA IN THE NEBRASKA PANHANDLE...
INCLUDING SIOUX...DAWES...BOX BUTTE...SCOTTS BLUFF...BANNER...
MORRILL...KIMBALL AND CHEYENNE COUNTIES.

THE PRIMARY THREAT WITH THE THUNDERSTORMS WILL CONTINUE TO BE
DAMAGING WINDS AND LARGE HAIL.

&&
STARK
Local storm report, Aug 26, 5:15 PM MST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
615 PM MDT MON AUG 26 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0508 PM    5 N ALLIANCE              NE   .75 INCH HAIL
08/26/02   BOX BUTTE

0536 PM    ALLIANCE                  NE   1.75 INCH HAIL
08/26/02   BOX BUTTE

0536 PM    ALLIANCE                  NE   WIND DAMAGE
08/26/02   BOX BUTTE                      LARGE BRANCH BROKE OFF
                                          TREE AND DOWNED POWER LINE

0553 PM    8.5 S ALLIANCE            NE   .75 INCH HAIL
08/26/02   BOX BUTTE                      HAIL BROKE OUT HOUSE
                                          WINDOWS

The radar

The Cheyenne radar (KCYS), 153 km away, was scanning. The volume nearest the first event began at 02:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
August 26, 7:04 PM MST
Where
Cheyenne County, Sidney Arpt
Measured
63 kt (72 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.100, -102.983

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2002Every state in 2002This day in weather historyWarnings in Nebraska, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5314585.